Thursday, July 21, 2022

ECG Blog #321 — This Rhythm and a Normal K+


The ECG in Figure-1 — was obtained from a previously healthy 17-year old female with palpitations. Serum K+ = 3.9 mEq/L.
  • How would YOU interpret the ECG in Figure-1?
  • Is this a dangerous rhythm? 
  • What else would you want to know about this patient?

Figure-1: The initial ECG in the ED.


MY Thoughts on the ECG in Figure-1:
It's nice to know at the outset that despite the very tall, narrow and peaked T waves — that serum K+ is normal! This allows us to focus on the rhythm (which is best appreciated in the long lead II rhythm strip at the bottom of the tracing):
  • The rhythm is fairly regular at ~80/minute
  • The QRS complex is wide (at least 3 little boxes = ≥0.12 second in duration).
  • Normal sinus P waves are missing in lead II. Instead, there are retrograde (negative) P waves — that are clearly seen to occur after the QRS in multiple leads (YELLOW arrows in Figure-2).

  • The rhythm is AIVR (Accelerated IdioVentricular Rhythm).

  • NOTE: The finding of 1:1 V-A (ie, retrograde) atrial activity is not "AV dissociation" — because these retrograde P waves are related to the QRS complex. When there is AV dissociation — then P waves are not related to neighboring QRS complexes.

Figure-2: I've labeled the retrograde P waves from Figure-1 (YELLOW arrows). These retrograde P waves are seen in multiple leads (ie, They are negative in the inferior leads — and positive in leads aVR, aVL, V1 and V2).


What is AIVR?
AIVR is an "enhanced" ventricular ectopic rhythm that occurs faster than the intrinsic ventricular escape rate (which is between 20-40/minute) — and — slower than hemodynamically significant VT (ie, Ventricular Tachycardia at rates 130-140/minute).
  • The usual rate of AIVR is therefore between ~60-110/minute (with an area of "overlap" between AIVR and fast VT at ~110-130/minute).

  • PEARL #1: AIVR is most likely to occur in one of the following Clinical Settingsi) As a rhythm during cardiac arrest; ii) In the monitoring phase of acute MI (especially with inferior MI); iii) As a reperfusion arrhythmia (ie, following thrombolysis, acute angioplasty, or spontaneous reperfusion) — oriv) In patients with underlying coronary disease or cardiomyopathy — but without a specific precipitating cause. (In years past when digoxin toxicity was more prevalent — it used to be seen in that setting).

  • AIVR often serves as an "escape" rhythm — in that it arises because both the SA and AV nodes are not functioning. IF treatment is needed (ie, because loss of the atrial "kick" results in hypotension) — Atropine is the drug of choice (in hope of speeding up the SA node to resume its pacemaking function). AIVR should not be shocked nor treated with antiarrhythmic medication such as Amiodarone or Procainamide — since doing so might result in asystole by removing the patient's only "escape" rhythm.

PEARL #2: On rare occasions — AIVR may occur in otherwise healthy subjects without underlying heart disease. In such cases — AIVR is usually intermittent. Treatment is not needed — if episodes are transient and asymptomatic!
  • In cases in which AIVR occurs in otherwise healthy subjects — it is often the result of a training effect, in which increased vagal tone from athletic endeavor is able to exert its influence on the ectopic ventricular focus (See Riera reference below).


WHAT is the Ventricular Rate?
Confusion often arises when providers see a ventricular rhythm — but fail to determine the ventricular rate. The tendency is to assume that all ventricular rhythms need immediate action.
  • The importance of distinguishing between AIVR (ie, "slow" VT) — vs — "fast" VT (heart rate generally ≥130/minute) — is that active treatment of AIVR is usually not needed. The opposite is true for sustained VT.

  • IF the patient in AIVR remains hemodynamically stable and tolerating the rhythm (ie, with a heart rate between ~60-110/minute) — then "Benign Neglect" (ie, observation) is often the most prudent course of action (in addition to ensuring adequate oxygenation, normal electrolytes, etc.). This is because this form of hemodynamically stable AIVR is far less likely to deteriorate to a fast VT or VFib.

PEARL #3: As we have already noted — there is a "gray" zone (ie, intermediate rate range— in which the rate of the ventricular rhythm lies between ~110-130/minute. As a result — it is difficult to know whether to classify this ventricular rhythm as "fast AVIR" — or as a slower form of more worrisome VT.
  • I favor not generalizing treatment recommendations for this intermediate "gray zone" rate range. Instead — Clinical judgment is needed (depending on the scenario) — for determining whether active treatment of the ventricular rhythm is likely to be needed.


CASE Follow-Up:
As noted — the 17-year old patient in today's case was previously healthy. Lab results (including electrolytes, thyroid function, repeat troponins) were all normal. Echo and cardiac MRI were unremarkable, without evidence of any underlying heart disease.
  • Careful history revealed that the patient had been taking a form of Chinese herbs.

Approximately 1 hour after ECG #1 — the cardiac monitor showed a rhythm change. This prompted a repeat ECG (Figure-2).
  • What happened?

Figure-3: Comparison of the initial ECG — with the repeat tracing done in the ED ~1 hour after ECG #1 (See text).


CASE Conclusion:
The repeat ECG ( = Bottom tracing in Figure-3) — shows return of sinus rhythm! This ECG is normal for a young adult.
  • Of interest — there is some variation in the rate of the sinus rhythm in ECG #1. At times the sinus rate is slightly faster than the 80/minute rate of the AIVR rhythm. I suspect this slightly faster sinus rate allowed the SA node to recapture its role as the normal pacemaker.

  • Given the overall normal evaluation — the patient was discharged from the hospital. She stopped taking the Chinese herbs — and no more palpitations were noted!


PEARL #4: One of the most important parts of the medical history is asking the following: "What medications are you taking?"
  • Not to forgot to always immediately follow this question by asking: "Are you taking anything else?" (and then specifically inquire about vitamins — supplements — and/or any other over-the-counter substances taken by mouth).

  • Many patients do not consider non-prescription substances to be "medications". The cause of palpitations in today's case would not have been discovered had this careful history not been elicited.
  • Many medical providers are unaware that non-prescription substances (especially certain Chinese herbs) may exert cardiac effects that can be clinically significant.


==================================

Acknowledgment: My appreciation to 林柏志 (from Taiwan) for the case and this tracing.

==================================


Related ECG Blog Posts to Today’s Case:




No comments:

Post a Comment